Ask a doctor

I Am Having an Allergic Reaction, but Not Sure What It is To? (photo)

I am five days post TT and am having a very itchy, blistered and raised area all around my incision. I have been washing with neutrogenia bar soap per my MD and using Kotex for dressings, also per his recommendations. I have also been using antibiotic ointment. Which of these things could be causing this?

Doctor Answers (6)

I Am Having an Allergic Reaction, but Not Sure What It is To?

+2

Any of the things you are using are suspects--pads, soap, ointments--anything that is or was being applied to the incision area. This does not look like a drug rash from any oral medicines, because it is so localized.l would suggest a call to your surgeon for recommendations,as the standard ones are not working for you.

All the best. 


Seattle Plastic Surgeon
4.5 out of 5 stars 32 reviews

Rash over a #tummytuck incision could be caused by the Kotex pad dressing

+2

Thank you for your question.  Your rash is rectangular and I am quite convinced that it would be related to the Kotex pad you are using.  Some are perfumed and could cause the contact dermatitis.  The glue as well could be responsible.  I have also seen this with antibiotic ointment and tummy-tuck procedures. Now contact your plastic surgeon first to make sure you can modify his/her dressing.  But if you were my patient and if you were at least 5 days post-op, I would recommend to discontinue the ointment and the kotex pads and switch to sterile 4x4 gauze, no ointment, and the use of a gentle paper tape, as little as possible.  It is not serious but I know how the itchiness can be incommodating.  Best of luck!   In good health, Dr. Marc DuPere, Toronto plastic surgeon, board-certified. 416.929.9800 Visage MD Clinics

Marc DuPere, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 40 reviews

Allergic reaction after Tummy Tuck....

+1

Thank you for the question and the picture.  It does look like a localized allergic reaction to something.  It could be any of those things you had mentioned or possibly the medical adhesive that might have been used to secure the dressings or steri-strips. My recommendation to you would be to stop using the pads, Neutrogena bar soap, and the antibiotic ointment.  Thoroughly cleanse the area.  Take an oral anti-histamine for itching.  Contact your surgeon prior to altering any treatment plan he or she has you on.  It should gradually improve over the next week or two. Best of luck to you.  

Heather Rocheford, MD
Minneapolis Plastic Surgeon
5.0 out of 5 stars 13 reviews

Allergic Reaction After Tummy Tuck (Abdominoplasty)

+1

Thank you for your photo.  It does appear that you have a contact allergy.  The redness is  in the pattern of a bandage. It may be the tape that you are using to secure the kotex over the incision.  People often have tape allergies.   If it where the soap causing the problem I would expected that the rash would be spread over a wider area. Discuss this with your PS and through a process of elimination the both of you should be able to figure this out.

Best Wishes

Dr. ES

Earl Stephenson, Jr., MD, DDS
Atlanta Plastic Surgeon
5.0 out of 5 stars 9 reviews

Possible infection vs. allergic reaction around an abdominoplasty incision

+1

This could be an allergic reaction to the tape but could also be an early infection. If it is spreading then you need to be placed on antibiotics.  If it is an allergic reaction you could try using Benadryl at night. In any event you need an examination by your  plastic surgeon to determine the best treatment course.  If it is an infection you want to start treatment early.  

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 10 reviews

I Am Having an Allergic Reaction, but Not Sure What It is To? (photo)

+1

The posted photo is of concern that I recommend immediate return to your surgeon. It looks more like an early cellulitis effect vs a true allergy. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.